Bisphosphonate Study Confirms Atypical Thigh Fracture Risk

Bisphosphonate Study Confirms Atypical Thigh Fracture RiskNew research has confirmed the link between bisphoshonates, such as Fosamax, and atypical femur fractures, a type of thigh fracture that occurs spontaneously, without any major leg injury. The study, published in the Archives of Internal Medicine, also found that the risk of atypical thigh fractures increases the longer a patient uses bisphosphonates.

Bisphosphonate Overview
Bisphosphonates are approved to treat osteoporosis and other bone weakening disease. The drugs, which are taken by roughly 5 million people, are sold under a variety of brand names, including:

  • Fosamax
  • Actonel
  • Aredia
  • Bonefos
  • Boniva
  • Didronel
  • Reclast
  • Skelid
  • Zometa

The labels for bisphosphonates have been updated several times in the past to warn of serious side effects, including Osteonecrosis of the Jaw (ONJ) and atypical thigh fractures. The U.S. Food & Drug Administration (FDA) is also reviewing a study that linked oral bisphosphonates with an increased risk of esophageal cancer.

Archives of Internal Medicine Study

The Archives of Internal Medicine study was conducted by doctors at the University Hospitals of Geneva in Switzerland. According to a report from The Wall Street Journal, the research team examined the records of 477 patients ages 50 years and older treated at the hospital for certain kinds of broken legs between 1999 and 2010. Of those patients, 39 suffered atypical femur fractures, in which the thigh snaps apart with minimal or no trauma. The majority of those patients – 32, or more than 80% – had taken bisphosphonates.

The study also indicated that a patient’s risk of experiencing an atypical thigh fracture increased the longer they used a bisphosphonate. At two years, bisphosphonate users were 35 times more likely to suffer an atypical fracture. But by five to nine years, they were 117 times more likely to experience such a break. By nine years, the risk grew to 176 times more likely.

“In conclusion, we have demonstrated that the association between bisphosphonate treatment and the occurrence of atypical fractures of the femur is highly likely and that the duration of such treatment significantly correlates with augmented risk,” Dr. Raphael Meier and colleagues from University Hospitals of Geneva and Faculty of Medicine in Geneva, concluded in a journal news release.

FDA Bisphosphonate Analysis
This new study comes less than a week after an FDA analysis published in the New England Journal of Medicine found that taking bisphosphonates beyond five years offers few, if any, benefits to patients. The FDA analysis did not offer much in the way of guidance regarding long-term bisphosphonate use, saying treatment decisions should be based on an individual assessment of risks, benefits and preferences discussed between a patient and her doctor.

This entry was posted in Bisphosphonates, Fosamax, Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.